My complete Spiro experience (drug info, side effects, initial breakout, results)!
I'm 31, have mild but persistent adult acne, mostly provoked by excess oily skin, due to my receptors in the skin and hair being too sensitive to a normal level of hormones. So, no hormonal umbalance, just increased sensitivity to normal levels of hormone (something that doctors often fail to mention)
My dermatologist put me on roacutan twice, and while it cleared the skin wonderfully, due to the absolute shrinkage of the sebacious glands in the skin provoqued by the roacutan, once I stopped it slowly started coming back. From not having to wash my hair more than once per week, and having a skin as smoth as a baby while on roacutan, I was washing my hair every day just a couple of months after I stopped roaccutane and my back, chest and face were super oily and full of white heads and little bumps like sand paper.
My doctor wanted to put me on diane 35 and androcur, and I freaked out. Everywhere on internet I read the awful side effects of that combination: increased weight, nasty mood swings (becoming a raging mad woman was not an option for me thank you very much!), trombosis, etc etc. But the worst is the effect once you stop with it. It all comes back much worse than before. So I looked for alternatives and found in many sites people raving about spiro, super safe drug, works just like acutane in reducing oil and clearing your face of acne, it's indicated for adult acne AND the bonus (for those like me) is that by acting on the skin and hair receptors, not only eliminates acne and oily skin, but reduces excess hair in body, reduces a rate at which body hair grows and stops hair fall in your head.
The side effects are mild (although they are also dosis related) and are expected to disappear with time as your body gets accustomed to spiro: increased peeing frequency (I have that); blood losses between period (none); weight loss (none, but wouldn't be too bad); lower sex drive (maybe, but haven't noticed yet); tender/larger breasts (just a bit, but actually quite nice), fatigue, lethargy low energy (yes, and is now upsetting me a bit).
After having researched for weeks I asked my derm to prescribe it and she said very simply no, that she has prescribed once and there were no improvements!!! Can you believe it! And had no problems presribing me the heavy stuff before!! (not going to her anymore).
Anyway, I manage to get spiro somewhere else and started taking 50 mg per day. Took it for a month and started breaking out terribly like I hadn't in years, big bumps all over. After one month I increased it to 100 mg a day and then I noticed my skin getting much less oily, and much lesser bumps, so I guess next i will see the skin getting smother overall and eventualy ( I hope) as smoth as when I was on accutane!
I'm not taking birth control pill with it and haven't had blood losses between periods. I'm taking spiro because i don't want to take the pill, so it wouldn't make sense to take it together.
I do have to report that I am feeling extremely tired, no energy whatsover, and I sleep a lot too. I have been going to work quite late and going home early to vegetate in the sofa as couch potato...Some sites say that it is a side effect of the increased potassium in the body (Spiro is a diuretic pill that makes you loose excess water in the body while keeping the potassium in (which normally would be expelled by the urine), so i have been looking at food tables to see which foods are rich in potassium to try to reduce them from my diet (banana, orange juice, potato with skin, nuts are the most obvious ones, but there are others).
But I must say so far my experience is positive, and if it continues cleaning up my skin and hair the way it has been doing so far without the side effects of accutane or diane 35, androcur or other BC pills, then great!!
So share your spiro experiences here:
1 - did you have an initial breakout?
2- do you have decreased sex drive?
3- or extreme fatigue?
4- do you take spiro with BC pill?
Last edited by Curiosa; 01-27-2007 at 08:18 AM.